Alabama, 2016Damaging Winds in Alabama, June 17, 2016
June 17, 2016 · NWS MOB · 15 events in 6 counties and zones
A line of thunderstorms developed over central Alabama and Mississippi, developed an organized cold pool, and raced south toward the coast during the late afternoon into evening hours of June 17th. These storms produced numerous instances of straight line wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $97,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms developed over central Alabama and Mississippi, developed an organized cold pool, and raced south toward the coast during the late afternoon into evening hours of June 17th. These storms produced numerous instances of straight line wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 17, 3:17 PM CST, 45 minutes earlier.
Area forecast discussion, Jun 17, 3:17 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
417 PM CDT FRI JUN 17 2016
.NEAR TERM /Now Through Saturday/...Severe Thunderstorm Watch #265
remains in effect for the entire fcst area until 9 pm. The CAP
noted between 850-700 MB in the soundings that we were discussing in
the 1130 am discussion is holding strong over the area thus far this
afternoon...and any isolated convection that has tried to develop
has not been able to break the CAP. The convective initiation that
we were expecting to our north has indeed developed...with a broken
line of strong to severe storms working its way south across
northern and now into central Alabama. This line of storms has
produced a large cold pool/outflow boundary as expected...and should
move on south into our northern counties by around 5 pm. Model
soundings indicate that the CAP should erode sufficiently over our
area by around 5 pm as well...so will likely begin to see some
scattered activity over our area out ahead of the line by that time
as well. The airmass is very unstable...with ML Capes ranging from
3500 to 4500 J/KG across the area and 18Z sounding data from KJAN
showed a 700-500 mb lapse rate of 8.2 C/KM. So once the CAP breaks
(which we believe it will here shortly) and the storms move in from
the north...will likely see some severe storms with winds of 70 mph
and large hail being the primary threat. The storms have been
producing quite a bit of wind damage as they have moved south across
northern/central MS and AL. We expect the main time frame for the
convection to be moving south across our fcst area to be from 5 pm
until 8-9 pm, with storms moving offshore over the Gulf later this
evening. otherwise...tonight's min temperatures will remain warm and
muggy with lows in the low to mid 70s inland and mid to upper
70s coastal.
On Saturday...the frontal boundary is expected to be to the south of
the Fcst Area stalled over the northern Gulf with slightly cooler,
drier airmass over the area. High temperatures tomorrow in the upper
80s to lower 90s (so will not need continuation of Heat Advsy). Also
a near normal scattered afternoon coverage of showers and storms...
not as strong as today...with 30-40 percent rain chances.
12/DS
.SHORT TERM /Saturday night Through Monday night/...The sfc boundary
will move farther south and west Saturday night into sunday as sfc
high pressure builds southward along the Mid-Atlantic coast.
Meanwhile, upper ridging will expand eastward out of the southwest
states across the area. This will push highest rain chances to our
south and west. However, enough moisture along with the lingering
boundary will allow for scattered showers and thunderstorms over
southwest parts of the area on Sunday. The drier air really takes
hold on Monday with only isolated pops during the afternoon. Highs
will drop back into the mid and upper 80s on Sunday and back into the
upper 80s on Monday. /13
.LONG TERM /Tuesday Through Friday/...Upper ridging will keep the
area dry and Tuesday with temps warming back into the low 90s. The
upper ridging weakens on Wednesday as a trough digs southward across
the eastern states and send a cold front southward into the area. As
this front moves into the area Wednesday into Thursday, rain chances
return to the forecast. Slightly drier air is forecast to move back
into the region on friday. Highs will generally be in the low 90s
through the period. /13
&&
.MARINE...A persistent ridge of high pressure will break down
this evening and Saturday as a cold front drops down from the north
and into the Marine Area. The front will likely stall over or just
south of the Coastal Waters on Sunday before high pressure begins to
rebuild over the Gulf from the east early next week. Winds will
generally be light to moderate west to southwest going into the
weekend...becoming more northeast and east by late Sunday and
continuing into the early part of next week. Winds become more
southwesterly by mid week as high pressure begins to rebuild over
the northeastern Gulf of Mexico. 12/DS
&&
.PRELIMINARY POINT TEMPS/POPS...
Mobile 75 90 72 86 / 70 40 40 40
Pensacola 77 88 73 85 / 70 40 50 40
Destin 78 85 75 85 / 50 40 40 30
Evergreen 74 89 71 87 / 50 30 20 10
Waynesboro 74 91 70 87 / 30 30 20 20
Camden 74 89 71 87 / 30 30 20 10
Crestview 75 88 71 87 / 70 40 30 20
&&
.MOB Watches/Warnings/Advisories...
AL...Heat Advisory until 7 PM CDT this evening for ALZ051>060-261>266.
FL...Heat Advisory until 7 PM CDT this evening for FLZ201>206.
MS...Heat Advisory until 7 PM CDT this evening for MSZ067-075-076-078-
079.
GM...None.
&&
This product is also available on the web at:
http://weather.gov/mobHazardous weather outlook, Jun 17, 3:45 AM CST, 12 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
445 AM CDT FRI JUN 17 2016
ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-181200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-MOBILE INLAND-BALDWIN INLAND-MOBILE CENTRAL-
BALDWIN CENTRAL-MOBILE COASTAL-BALDWIN COASTAL-ESCAMBIA INLAND-
ESCAMBIA COASTAL-SANTA ROSA INLAND-SANTA ROSA COASTAL-
OKALOOSA INLAND-OKALOOSA COASTAL-WAYNE-PERRY-GREENE-STONE-GEORGE-
445 AM CDT FRI JUN 17 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.
.DAY ONE...TODAY AND TONIGHT
DAYTIME HIGHS LIFTING WELL INTO THE 90S ALONG AND NORTH OF I-10...LOWER
90S AT THE BEACHES WILL COMBINE WITH DEWPOINTS IN THE
70S...RESULTING IN HEAT INDICES RANGING FROM 107 TO 109 OVER MOST
AREAS. HEAT ADVISORIES REMAIN IN EFFECT THROUGH 7 PM THIS EVENING.
A DEEPLY MOIST AND UNSTABLE AIRMASS BECOMES PRIMED FOR THE DEVELOPMENT
OF SCATTERED STORMS GOING INTO THE AFTERNOON. GIVEN THE DEGREE OF
INSTABILITY...STRONG STORMS ARE QUITE POSSIBLE BEGINNING INTO THE
AFTERNOON WITH THE MAIN THREATS IN THESE BEING BRIEF STRONG WIND
GUSTS IN EXCESS OF 40 MPH...FREQUENT LIGHTNING ACTIVITY...AND
VISIBILITY REDUCING HEAVY RAINS. A FEW OF THE STRONGER STORMS MAY
INTENSIFY TO SEVERE LEVELS...CONTRIBUTING TO A DAMAGING WIND THREAT
MAINLY IN THE LATE AFTERNOON AND EARLY EVENING HOURS AS THEY SPREAD
SOUTHEASTWARD TOWARD THE COAST.
STORMS ARE FORECAST TO DECREASE IN AREAL COVERAGE LATE IN THE
EVENING AND OVERNIGHT.
THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE BEACHES OF ALABAMA
AND THE NORTHWEST FLORIDA PANHANDLE TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A MODERATE RISK OF RIP CURRENTS WILL CONTINUE ALONG THE BEACHES OF
ALABAMA AND THE NORTHWEST FLORIDA PANHANDLE THROUGH THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH THURSDAY.
GMZ630>635-650-655-670-675-181200-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
445 AM CDT FRI JUN 17 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA AND THE COASTAL WATERS OF
ALABAMA AND NORTHWEST FLORIDA.
.DAY ONE...TODAY AND TONIGHT
FORECASTERS ANTICIPATE THAT AN ORGANIZED AREA OF STORMS WILL PUSH
SOUTH AND SOUTHEASTWARD OFF THE COAST BY LATE IN THE AFTERNOON AND
INTO THE EVENING. THE POTENTIAL EXISTS FOR STORMS TO PRODUCE STRONG
WIND GUSTS IN EXCESS OF 35 KNOTS AT TIMES...LOCALLY HIGHER
WAVES...SEAS...FREQUENT LIGHTNING AND VISIBILITY REDUCING HEAVY
RAINFALL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ALTHOUGH A WEAK FRONTAL BOUNDARY OVER THE COASTAL WATERS ON
SATURDAY...DISSIPATES BY SUNDAY...A CHANCE OF STORMS REMAINS IN THE
FORECAST THROUGH MONDAY. WINDS...WAVES AND SEAS WILL BE LOCALLY
HIGHER IN AND NEAR STORMS. FREQUENT LIGHTNING WILL ALSO BE COMMON IN
ANY OF THE STRONGER STORMS.
A BUILDING RIDGE OF SURFACE HIGH PRESSURE FROM THE NORTH AND
EAST...RESULTS IN A MODERATE TO STRONG EASTERLY FETCH AND A BUILD IN
SEAS OVER THE OPEN GULF WATERS SUNDAY THROUGH MONDAY.
Thunderstorm Wind, Choctaw
- When
- June 17, 4:02 PM CST to 4:04 PM CST
- Where
- Choctaw County, Butler
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 32.080, -88.220
Winds estimated near 60 mph downed large trees near Highway 10 and Highway 17.
Thunderstorm Wind, Clarke
- When
- June 17, 4:13 PM CST to 4:15 PM CST
- Where
- Clarke County, Thomasville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 31.920, -87.730
Winds estimated near 60 mph downed trees and power lines in Thomasville.
Thunderstorm Wind, Choctaw
- When
- June 17, 4:15 PM CST to 4:17 PM CST
- Where
- Choctaw County, Bladon Spgs
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 31.730, -88.200
Winds estimated near 60 mph downed trees on Highway 84 near Bladon Springs.
Thunderstorm Wind, Choctaw
- When
- June 17, 4:20 PM CST to 4:22 PM CST
- Where
- Choctaw County, Butler
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 32.080, -88.220
Winds estimated near 70 mph downed many trees and power lines in the city of Butler.
Thunderstorm Wind, Clarke
- When
- June 17, 4:25 PM CST to 4:27 PM CST
- Where
- Clarke County, Coffeeville
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 31.750, -88.100
Winds estimated near 70 mph downed many trees and power lines near the city of Coffeeville.
Thunderstorm Wind, Clarke
- When
- June 17, 4:32 PM CST to 4:34 PM CST
- Where
- Clarke County, Grove Hill
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 31.700, -87.780
Winds estimated near 70 mph downed many trees and power lines near the city of Grove Hill.
Thunderstorm Wind, Clarke
- When
- June 17, 4:40 PM CST to 4:42 PM CST
- Where
- Clarke County, Dickinson
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 31.770, -87.720
Winds estimated near 70 mph downed trees on Brooksville Road.
Thunderstorm Wind, Mobile
- When
- June 17, 5:20 PM CST to 5:22 PM CST
- Where
- Mobile County, 2 mi N of Citronelle
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.109, -88.230
Winds estimated near 60 mph along Highway 43 at Mobile Washington County line.
Thunderstorm Wind, Mobile
- When
- June 17, 5:35 PM CST to 5:37 PM CST
- Where
- Mobile County, 2 mi WSW of Citronelle
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 31.069, -88.261
Winds estimated at 60 mph downed trees on Prine Road.
Thunderstorm Wind, Escambia
- When
- June 17, 5:39 PM CST to 5:41 PM CST
- Where
- Escambia County, Brewton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Public
- Coordinates
- 31.120, -87.070
Winds estimated at 60 mph downed trees and power lines on Jackson Street.
Thunderstorm Wind, Baldwin
- When
- June 17, 5:40 PM CST to 5:42 PM CST
- Where
- Baldwin County, Rabun
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 31.030, -87.730
Winds estimated at 70 mph downed numerous trees and power lines from Rabun through the Robertsdale area.
Thunderstorm Wind, Escambia
- When
- June 17, 5:40 PM CST
- Where
- Escambia County, 0.42 mi SE of Atmore Muni Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.016, -87.445
A 60 mph gust was measured at the USA CHILI mesonet site in Atmore.
Thunderstorm Wind, Covington
- When
- June 17, 5:46 PM CST
- Where
- Covington County, Andalusia
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.300, -86.480
Thunderstorm Wind, Covington
- When
- June 17, 5:50 PM CST to 5:52 PM CST
- Where
- Covington County, Andalusia
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 31.300, -86.480
Winds estimated at 60 mph downed numerous trees across the county. A tree also fell on a house.
Thunderstorm Wind, Mobile
- When
- June 17, 6:40 PM CST to 6:42 PM CST
- Where
- Mobile County, Mobile
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 30.700, -88.080
Winds estimated at 60 mph downed large tree limbs near Lloyds Lane at Hampton Oaks Drive.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Oklahoma, June 17 to 18, 20162 deaths · 8 injured · 2 events
- Hail and Damaging Winds in Georgia, June 17, 20161 death · $583,000 · 1 in hail · 43 events
- Hail and Damaging Winds in Mississippi, June 17, 20161 injured · $666,000 · 1.75 in hail · 58 events
- Flash Flooding and Flood in Nebraska, June 17 to 18, 2016$2.4 million · 1.75 in hail · 16 events
- Flash Flooding and Hail in Minnesota, June 17 to 18, 2016$310,000 · 1.75 in hail · 43 events
- Flash Flooding and Hail in North Dakota, June 17, 2016$107,000 · 2.75 in hail · 41 events
- Damaging Winds in Arkansas, June 17, 2016$338,000 · 60 kt wind · 5 events
- Hail and Damaging Winds in South Carolina, June 17, 20162 injured · 1 in hail · 52 events
- Flash Flooding and Hail in Minnesota, June 17, 2016$54,000 · 1.5 in hail · 30 events
- Damaging Winds in South Carolina, June 17, 2016$83,000 · 74 kt wind · 14 events
- Flash Flooding and Hail in South Dakota, June 17, 2016$50,000 · 1.75 in hail · 21 events
- Damaging Winds in Georgia, June 17, 20162 injured · 65 kt wind · 31 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643441, 643443, 643444, 643448, 643449, 643451, 643452, 643453, 643496, 643497, 643500, 643508, 644353, 644354, 644358.